Missouri, 2025Hail and Damaging Winds in Missouri, July 16, 2025
July 16, 2025 · NWS EAX · 8 events in 4 counties and zones
During the evening hours and overnight hours of July 16 into July 17, storms brought severe weather, heavy rain, and flash flooding to portions of Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours and overnight hours of July 16 into July 17, storms brought severe weather, heavy rain, and flash flooding to portions of Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 1:48 PM CST, 2 hours 53 minutes earlier. Its key messages:
- Several chances for scattered to widespread storms this afternoon into the night. Strong to damaging winds and heavy rainfall will be the main threats.
- Hotter, more humid conditions anticipated today mainly for areas along and south of I-70. Triple digit heat indices are possible. This is dependent on how storms and features develop through the afternoon.
- Confidence growing in widespread triple digit heat indices this weekend into the first half of next week. Heat indices up to 110 F possible.
Area forecast discussion, Jul 16, 1:48 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
248 PM CDT Wed Jul 16 2025
.KEY MESSAGES...
- Several chances for scattered to widespread storms this
afternoon into the night. Strong to damaging winds and heavy
rainfall will be the main threats.
- Hotter, more humid conditions anticipated today mainly for
areas along and south of I-70. Triple digit heat indices are
possible. This is dependent on how storms and features develop
through the afternoon.
- Confidence growing in widespread triple digit heat indices
this weekend into the first half of next week. Heat indices up
to 110 F possible.
&&
.DISCUSSION...
Issued at 246 PM CDT Wed Jul 16 2025
A cold front, extending out of a surface low over the MN/IA/WI
border (as of 19Z), stretches across southern IA, in between HWY-36
and just north of the KC Metro. This afternoon, a few thunderstorms
will be possible with the cold front continuing to push south into
our area. A few strong to severe storms will be possible with CAPE
values exceeding 3,000 J/kg aiding in storm formation. Bulk shear
values are slightly better than they have been ranging from 25-30
kts. Even though this is not ideal for severe storms, this may be
just enough for them to hold together long enough to produce
isolated severe conditions. Inverted-v soundings, dry air aloft,
DCAPE values exceeding 1,000 J/kg suggest the potential for strong
to damaging winds.
However, there is still some uncertainty as CAMs diverge on
solutions. The NAMNST shows widespread convection developing along
and south of the I-70 corridor including the KC Metro. The HRRR
keeps the convection fairly isolated mostly along and south of I-70.
So, Hi-Res models suggest that we could see isolated to widespread
convection south of HWY-36. Models seem to agree the front stalls
out somewhere south of HWY-36 near I-70. The coverage of storms will
depend on how much the environment is able to recover given this
morning's convection. The current satellite shot (as of 19Z) shows
that extensive cloud coverage has dissipated and cu fields have
developed in the southern half of MO.
Another round of storms is possible late this evening into early
Thursday as the lagging elevated fronts near the 925MB-850MB layer
continues to push farther south. Strong to severe storms will once
again be possible. Storms are anticipated to be elevated as a
diurnal cap develops across area. Good instability (1,000-2,000 J/kg
of CAPE) will help with strengthening updrafts and 20-30 kts of
shear may help storms to organize. Strong to damaging winds and
heavy rainfall (PWATs around 2 inches) will be the main concerns.
But again, high uncertainty still remains. The severe potential late
this evening will be dependent on whether or not the atmosphere will
be able to recover from this afternoon's convection (if it is
realized). If there is robust afternoon convection, strong to
damaging winds will be the main concern with heavy rain being the
secondary threat. If there is not robust afternoon convection, then
the main threat will be heavy rainfall with strong to damaging winds
being the secondary threat. The severe threat is anticipated to
diminish the deeper into the night go. However, areas that have
already received multiple rounds of rain (mainly northern MO) could
see isolated flooding especially if storms begin to train. For now,
MBE vectors just after midnight keep storms somewhat progressive,
but uncertainty is still high.
Thursday afternoon, there will be a chance for some isolated to
scattered thunderstorms with remnant surface boundaries as well as a
H500 shortwave moving through the flow. For our area, severe chances
appear to be very low due to weak forcing and a fairly stable
environment. Slightly more favorable conditions for severe weather
will remain in southern MO. As far as temperatures for tomorrow,
highs are anticipated to range in the mid to upper 70s mainly north
of I-70 and low to mid 80s south of I-70. The difference will be
mostly felt in the decrease in dew point temperature with most areas
remaining below 70 F. Some areas south of the KC Metro may reach the
low 70s.
Mid to upper level ridging residing over the western U.S. tracks
towards the east as we go into the weekend. A surface high also
pushes over the eastern U.S. shifting winds to the south. This will
result in the start of a warming trend this Friday into early next
week. As heat indices climb to 100-110 F, heat headlines may be
necessary. Confidence continues to grow as guidance remains
consistent with each model run. A few weak shortwaves bringing
spotty chances for rain may help to cool temperatures a few degrees,
but high uncertainty exists in timing and location with these
features.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1235 PM CDT Wed Jul 16 2025
VFR conditions to start the TAF period. A round of storms will
be possible this afternoon, however left in a PROB30 group due
to low confidence in location. Another rounds of storms is
possible in the overnight hours, but again there is high
uncertainty with timing and location. Winds gradually shift more
northerly as a cold front pushes south of the terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...Collier
AVIATION...Collier
Hazardous weather outlook, Jul 16, 4:06 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0506 AM CDT Wed Jul 16 2025
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171006-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0506 AM CDT Wed Jul 16 2025
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Through tonight.
Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.
.KEY MESSAGES...
* Decaying convective system this morning will bring scattered
to widespread storms to the area before sunrise. A few wind
gusts to 50 mph are possible.
* Outflow from that convective may foster new development this
afternoon. Adds a large amount uncertainty to the forecast though.
* Better chances for storms after sunset. A few strong to severe
storms are possible with strong winds and locally heavy rain
the main hazards.
* High heat returns this weekend into next week. Increasing
potential for heat index values near 110 next week.
Thunderstorm Wind, Randolph
- When
- July 16, 4:41 PM CST to 4:42 PM CST
- Where
- Randolph County, 1.48 mi SSE of Higbee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.300, -92.510
Downed tree and wires near Railroad Street in Higbee.
Thunderstorm Wind, Randolph
- When
- July 16, 5:08 PM CST to 5:09 PM CST
- Where
- Randolph County, 3.21 mi E of Renick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.350, -92.360
Downed tree on wires near Route NN south southeast of Moberly.
Thunderstorm Wind, Randolph
- When
- July 16, 5:11 PM CST to 5:12 PM CST
- Where
- Randolph County, 3.21 mi E of Renick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.350, -92.360
Downed tree and wires near County Road 190 south southeast of Moberly.
Hail, Platte
- When
- July 16, 6:24 PM CST to 6:25 PM CST
- Where
- Platte County, 0.54 mi W of Northmoor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.180, -94.640
Quarter size reported between Riverside and Parkville.
Thunderstorm Wind, Jackson
- When
- July 16, 6:54 PM CST to 6:55 PM CST
- Where
- Jackson County, 1.75 mi WSW of Fairmont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.090, -94.460
Public report via mPING of three inch tree limbs downed.
Thunderstorm Wind, Jackson
- When
- July 16, 6:56 PM CST to 6:57 PM CST
- Where
- Jackson County, 1.28 mi ENE of Blue Summit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.060, -94.430
Trees and limbs down at a residence in Independence.
Thunderstorm Wind, Jackson
- When
- July 16, 7:00 PM CST to 7:01 PM CST
- Where
- Jackson County, 1.07 mi W of Fairmont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 39.100, -94.450
Downed tree limb and wires near 10th Street.
Thunderstorm Wind, Howard
- When
- July 16, 7:21 PM CST to 7:22 PM CST
- Where
- Howard County, 0.54 mi E of Fayette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.150, -92.690
MPING report of trees down Herndon Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Damaging Winds in Kansas, July 16, 2025$5.0 million · 83 kt wind · 17 events
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events